Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 20, 1998Chase County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 20, 1998, 11:45 AM CDT for Chase County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1998, 11:45 AM CDT (16:45 UTC)
Expired
May 20, 1998, 12:30 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Chase County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3880 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS1 KICT 201646 RRA
SVRICT
KSC017-201730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1145 AM CDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1230 PM CDT
 
* AT AT 1143 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  CEDAR POINT...OR 28 MILES NORTH NORTHEAST OF EL DORADO...MOVING
  TO THE EAST NORTHEAST AT 30 MPH.

THE STORM WILL MOVE ALONG HIGHWAY 50 TO THE COTTONWOOD FALLS AREA.

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


PLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 AM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 20, 3:20 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
320 AM CDT WED MAY 20 1998

.SHORT TERM...
EARLY MORNING SFC MAP CONTINUES TO INDICATE FRONTAL BOUNDARY DRAPED
...MAINLY ACROSS NRN KS AND INTO MO WITH LOW CENTERED OVER ERN CO
NEAR THE KS BORDER.  LIKED THE AVN PLACEMENT WITH THE SFC FEATURES.
THE ETAS SRN PLACEMENT ON THE FRONT LOOK TOO FAR SOUTH AND THE NRN
NGM PLACEMENT COULD HAPPEN BUT LIKED THE AVNS MIDDLE OF THE ROAD
BETTER.  FOR THE MOST PART WILL GO WITH PERSISTENCE TODAY...EXCEPT
TO ADD A SMALL CHANCE OF TSRA TO THE FCST.  ALL THE MODELS WERE
FAIRLY SIMILAR WITH THE UPPER LEVEL FEATURES AND WERE INDICATING A
VORT MAX MOVING OUT OF NM AND INTO SW KS BY LATE AFTN. 300MB JET
ALSO MOVING OVR OK...PLACING SRN KS IN THE FRONT LEFT QUAD ABOUT THE
SAME TIME.  APPEARS THERE WILL BE SOME COOLING ALOFT TO HELP ERODE
AWAY THE CAP AS THIS NEXT SYSTEM MOVES INTO THE AREA. ALTHOUGH BEST
CHC OF TSRA DOES APPEAR TO BE LATER TONIGHT...DONT KNOW IF I CAN
COMPLETELY RULE THEM OUT BY LATE AFTN ACROSS THE AREA.  PLUS RADAR
CURRENTLY INDICATING THAT SOME -RA WAS TRING TO DEVELOP ATTM OVER
PARTS OF CENTRAL KS FROM OUTFLOW BOUNDARIES FROM STORMS WHICH HAVE
BEEN MOVING ACROSS NEBRASKA THROUGHOUT MOST OF THE NIGHT.

NOONAN

.LONG TERM...
THUNDERSTORM CHANCES TONIGHT AND EARLY SATURDAY ARE GOING TO BE THE
MAIN FOCUS DURING THIS PERIOD.  I WILL UTILIZE THE AVN SOLUTION
TONIGHT.  THE ETA SEEMED TO BRING THE LOW AND BOUNDARY TOO FAR
SOUTH TONIGHT FOR MY LIKING.

SURFACE LOW IS PROGGED TO DEEPEN ACROSS WEST CENTRAL KANSAS THIS
EVENING WITH THE EVER PRESENT BOUNDARY STRETCHED FROM NEAR HYS TO
SLN AND EASTWARD.  IF THIS PANS OUT AS THE MODEL SUGGESTS...ANOTHER
ROUND OF CONVECTION WILL ENSUE...ONLY FURTHER SOUTH THAN THE
PREVIOUS NIGHTS.  THE DAY SHIFT WILL HAVE TO MONITOR THE MOVEMENT OF
THE LOW AND THE BOUNDARY CLOSELY.

THE BEST HIGH THETA E AIR IS GOING TO BE SITUATED OVER CENTRAL
KANSAS THIS EVENING AND A MODERATE LOW LEVEL JET AT H8 PUSHES INTO
SOUTH CENTRAL KANSAS.  INITIAL THINKING IS THAT ANOTHER MCS WILL
DEVELOP IN THE VICINITY OF CENTRAL KANSAS AND MOVE EAST/SOUTHEAST
ALONG THE THICKNESS GRADIENTS.  THIS WOULD PUT CENTRAL AND SOUTHEAST
KANSAS IN THE PRIME AREAS FOR THUNDER.  DECENT SPEED AND DIRECTIONAL
SHEAR PROFILES LOOK TO BE IN PLACE...SO HIGH WINDS AND ROTATION SEEM
LIKELY WITH THESE STORMS.  A FEW STORMS SHOULD BE LINGERING SATURDAY
MORNING...SO CHANCE POPS WILL BE CARRIED THROUGH THE MORNING HOURS.
THE REMAINDER OF SATURDAY SHOULD BE NICE...WITH THE TEMPERATURES
MODERATED DUE TO THE CONVECTION.  THE PREVIOUS SHIFT HANDLED THIS
QUITE WELL.

.EXTENDED...LITTLE CHANGE IS NEEDED FOR THE EXTENDED.  THE BOUNDARY
KEEPS LINGERING THROUGH THE PERIOD...SO A CHANCE FOR THUNDER WILL
CONTINUE TO BE MENTIONED.  LOWS WILL BE IN THE 60S AND THE HIGHS
SHOULD REMAIN IN THE 80S EACH DAY.

CHANCE

FCSTID = 1
ICT   89  64  84  60 /  30  50  20  20
HUT   89  63  84  61 /  30  50  20  20
EWK   89  63  84  61 /  30  50  20  20
EQA   88  64  84  61 /  20  50  20  20
WLD   90  65  86  63 /  30  50  20  20
RSL   87  61  82  58 /  30  50  20  20
GBD   89  62  83  59 /  30  50  20  20
SLN   88  63  82  59 /  30  50  20  20
MPR   89  63  83  60 /  30  50  20  20
CFV   89  66  86  64 /  20  50  20  20
CNU   89  65  84  62 /  20  50  20  20
K88   88  63  84  62 /  20  50  20  20

.ICT...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.